Nebraska, 2015

Tornado and Flash Flooding in Nebraska, June 25, 2015

June 25, 2015 · NWS CYS · 22 events in 5 counties and zones

Thunderstorms over the western Nebraska Panhandle produced very heavy rain, strong winds, a weak tornado and numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms over the western Nebraska Panhandle produced very heavy rain, strong winds, a weak tornado and numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 25, 2:55 AM MST, 7 hours earlier.

Area forecast discussion, Jun 25, 2:55 AM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
355 AM MDT THU JUN 25 2015

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 330 AM MDT THU JUN 25 2015

QUITE A LIGHTNING SHOW ACCORDING TO OUR INFRARED SATELLITE LOOPS
OVERLAID WITH THE LIGHTNING STRIKES OVER NORTHERN CONVERSE AND
NORTHERN NIOBRARA COUNTIES. ISOLATED STRONG TO SEVERE STORMS STILL
ONGOING AT 330 AM MDT OVER AFOREMENTIONED COUNTIES...THOUGH
FORTUNATELY...THEY ARE OVER SPARSELY POPULATED TERRITORY.

BASED ON NARROWING TEMPERATURE AND DEWPOINT SPREADS...WILL SEE
PATCHY FOG THROUGH DAWN OR SHORTLY THEREAFTER ALONG AND EAST OF
INTERSTATE 25.

MAIN CHALLENGE AGAIN TODAY WILL BE AREAL COVERAGE OF THUNDERSTORMS
AND THEIR STRENGTH. THANK YOU TO THE STORM PREDICTION CENTER FOR
THEIR CHAT COORDINATIONS SUGGESTING AN UPGRADE TO ENHANCED RISK FROM
THE CURRENT SLIGHT RISK THIS AFTERNOON AND EVENING EAST OF A DOUGLAS
TO LARAMIE LINE.

WITH SHORTWAVE TROUGH ALOFT MOVING SOUTHEAST ACROSS OUR COUNTIES
NEAR OR SLIGHTLY AFTER MIDDAY...WE EXPECT SCATTERED THUNDERSTORMS TO
ERUPT THIS AFTERNOON IN THE BUOYANT AIRMASS ALONG AND EAST OF
INTERSTATE 25 ALONG THE INSTABILITY AXIS AND LOW AND MID LEVEL THETA-
E RIDGE AXIS...AND AS MENTIONED BY THE STORM PREDICTION CENTER...A
SEVERE MESOSCALE CONVECTIVE SYSTEM...MCS...MAY DEVELOP AND PROPAGATE
SOUTHEASTWARD ACROSS PORTIONS OF OUR PLAINS COUNTIES IN THE LATE
AFTERNOON AND EVENING. WITH PROGGED CAPES OF 2000-3000 J/KG AND 0-6
KM BULK SHEAR VALUES OF 35 TO 50 KNOTS...ISOLATED TO WIDELY
SCATTERED SEVERE STORMS LOOK LIKELY...ESPECIALLY WITH BRISK MID
LEVEL WINDS AND DECENT WIND SHEAR. PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

TONIGHT...WITH PASSING SHORTWAVE TROUGH ALOFT AND DECREASING LOW AND
MID LEVEL MOISTURE WITH DRYING IN THE WAKE OF THE SHORTWAVE...WILL
SEE CLOUDS AND SHOWERS AND THUNDERSTORMS ENDING FROM NORTHWEST TO
SOUTHEAST.

FRIDAY...LOW LEVEL NEGATIVE THETA-E ADVECTION WILL ADVECT IN A DRIER
AND MORE STABLE AIRMASS IN THE AFTERNOON...THUS ONLY SOME ISOLATED
THUNDERSTORMS POSSIBLE ACROSS OUR SOUTHERN LARAMIE RANGE NEAR THE
COLORADO STATE LINE...DRY ELSEWHERE.

FRIDAY NIGHT/SATURDAY/SATURDAY NIGHT...MOSTLY DRY AND PLEASANT START
TO THE WEEKEND WITH OUR COUNTIES ON THE EASTERN EDGE OF THE GREAT
BASIN RIDGE ALOFT. LOOKS LIKE LOW AND MID LEVEL MOISTURE WILL BE TOO
SCANT FOR ANYTHING OTHER THAN ISOLATED LATE DAY THUNDERSTORMS OVER
OUR SNOWY AND SIERRA MADRE RANGES.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 330 AM MDT THU JUN 25 2015

LARGE UPPER HIGH WILL RESIDE OVER THE WESTERN CONUS SUNDAY AND
MONDAY WITH A NNW UPPER FLOW OVER THE CWA PROVIDING WARM AND
MAINLY DRY CONDITIONS WITH JUST A BIT OF CONVECTION POSSIBLE
MAINLY OVER THE FAR SRN MTNS. A SHORTWAVE WILL MOVE ONSHORE OVER
THE PACIFIC NW LATE MONDAY AND TRAVERSE THE TOP OF THE UPPER HIGH
MONDAY NIGHT INTO TUESDAY BEFORE TURNING SE OVER THE HIGH PLAINS.
THIS SHOULD BRING SOME INCREASE IN CONVECTIVE ACTIVITY TO THE CWA
LATE TUESDAY. SIMILAR PATTERN EXPECTED FOR WEDS WITH ANOTHER
RIPPLE IN THE FLOW DROPPING SOUTHEAST ACROSS THE REGION ALONG WITH
A MODEST COOL FRONT. TEMPS QUITE WARM MONDAY AND TUESDAY BEFORE
LOWERING TO NEAR SEASONAL AVERAGES FOR WEDS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 330 AM MDT THU JUN 25 2015

SOME PATCHY MVFR CIGS POSSIBLE THIS MORNING MAINLY OVER THE
PANHANDLE WITH SOME SHOWERS AND A FEW STORMS AFFECTING THE KCDR
AREA EARLY THIS MORNING. SCTD TSTRMS DEVELOPING AGAIN THIS
AFTERNOON OVER AND NEAR THE SE WY MTNS AND MOVING OVER THE PLAINS
THROUGH THIS EVENING WITH ASSOCIATED MVFR/IFR VSBYS FOR SHORT
PERIODS.

&&

.FIRE WEATHER...
ISSUED AT 330 AM MDT THU JUN 25 2015

MINIMAL CONCERNS THE NEXT FEW DAYS BASED ON PROJECTED HUMIDITIES AND
WINDS REMAINING INSIDE CRITICAL THRESHOLDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WYZ102.

NE...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NEZ002-095.

&&

SHORT TERM...RUBIN
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jun 25, 5:38 AM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
638 AM MDT THU JUN 25 2015

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
261030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
638 AM MDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND
PROGRESS GENERALLY EAST OR SOUTHEAST THROUGH THIS EVENING. SOME
STORMS MAY BE COME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS ESPECIALLY IN THE SOUTHERN PANHANDLE. LOCALLY HEAVY
RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED MAINLY LATE DAY THUNDERSTORMS ARE POSSIBLE MAINLY FRIDAY
AND AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WYZ105-110-114-115-261030-
SHIRLEY BASIN-NORTH SNOWY RANGE FOOTHILLS-SNOWY RANGE-
LARAMIE VALLEY-
638 AM MDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED MAINLY LATE DAY THUNDERSTORMS ARE POSSIBLE MAINLY FRIDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ104-109-111>113-261030-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-
638 AM MDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 25, 8:19 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
919 AM MDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     HAIL             17 NE DOUGLAS           42.93N 105.16W
06/25/2015  E1.00 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

RCOX
Local storm report, Jun 25, 9:52 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             11 N CRAWFORD           42.84N 103.41W
06/25/2015  E0.50 INCH       DAWES              NE   TRAINED SPOTTER

&&

RCOX

The radar

The Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Dawes

When
June 25, 9:55 AM MST to 9:58 AM MST
Where
Dawes County, 14 mi W of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -103.276

Penny to quarter size hail was observed 14 miles west of Chadron.

Hail, Box Butte

When
June 25, 11:40 AM MST to 11:45 AM MST
Where
Box Butte County, Hemingford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.320, -103.070

Penny to quarter size hail accumulated three inches deep.

Hail, Box Butte

When
June 25, 12:18 PM MST to 12:19 PM MST
Where
Box Butte County, 5 mi NNE of Alliance
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.167, -102.833

Golf ball size hail was observed five miles north-northeast of Alliance.

Hail, Box Butte

When
June 25, 12:19 PM MST to 12:20 PM MST
Where
Box Butte County, 6 mi NE of Alliance
Measured
4.25 in hail
Reported by
Trained Spotter
Coordinates
42.161, -102.787

Softball size hail was observed six miles northeast of Alliance.

Hail, Box Butte

When
June 25, 12:20 PM MST to 12:22 PM MST
Where
Box Butte County, 7 mi NE of Alliance
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.172, -102.773

Golf ball size hail was observed seven miles northeast of Alliance.

Hail, Box Butte

When
June 25, 12:20 PM MST to 12:27 PM MST
Where
Box Butte County, 3 mi NE of Alliance
Measured
1.75 in hail
Reported by
Public
Coordinates
42.131, -102.829

Golf ball size hail was reported three miles northeast of Alliance. Garage and basement windows were broken.

Hail, Dawes

When
June 25, 3:38 PM MST to 3:40 PM MST
Where
Dawes County, Crawford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.680, -103.400

Golf ball size hail was observed at Crawford.

Hail, Banner

When
June 25, 4:00 PM MST to 4:02 PM MST
Where
Banner County, Harrisburg
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.550, -103.740

Half dollar size hail was reported at Harrisburg.

Hail, Box Butte

When
June 25, 4:12 PM MST to 4:15 PM MST
Where
Box Butte County, 7 mi N of Hemingford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.421, -103.070

Ping pong ball size hail was observed seven miles north of Hemingford.

Tornado, Morrill

When
June 25, 4:23 PM MST to 4:30 PM MST
Where
Morrill County, 2 mi N of Bayard to 1 mi ENE of Bayard
Rating
EF0
Path length
1.86 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.789, -103.320

A landspout tornado touched down a few miles north of Bayard and traveled southeast across open country. It dissipated seven minutes later a mile east-northeast of Bayard. No damage was reported.

Hail, Box Butte

When
June 25, 4:24 PM MST to 4:25 PM MST
Where
Box Butte County, Hemingford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -103.070

Golf ball size hail was reported at Hemingford.

Hail, Box Butte

When
June 25, 4:25 PM MST to 4:26 PM MST
Where
Box Butte County, 2 mi NW of Hemingford
Measured
3 in hail
Reported by
Public
Coordinates
42.340, -103.098

Hail slightly larger than baseball size was reported two miles northwest of Hemingford.

Hail, Morrill

When
June 25, 4:27 PM MST to 4:30 PM MST
Where
Morrill County, 3 mi N of Bayard
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.803, -103.320

Golf ball size hail was reported three miles north of Bayard.

Hail, Morrill

When
June 25, 4:27 PM MST to 4:30 PM MST
Where
Morrill County, 3 mi N of Bayard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.803, -103.320

Golf ball size hail was observed three miles north of Bayard.

Flash Flood, Dawes

When
June 25, 4:30 PM MST to 5:30 PM MST
Where
Dawes County, 5.88 mi SSW of Chadron to 9.77 mi S of Chadron
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.747, -103.026

Two inches of rain in less than an hour produced flash flooding. Portions of US Highway 385 were closed to high water five to ten miles south of Chadron. Flooding was reported at the Chadron State Park and Red Cloud Campground.

Hail, Box Butte

When
June 25, 4:35 PM MST to 4:36 PM MST
Where
Box Butte County, 6.07 mi ENE of Berea
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
42.232, -102.865

Half dollar size hail was reported on Highway 87 nine miles north of Alliance.

Thunderstorm Wind, Box Butte

When
June 25, 4:35 PM MST to 4:36 PM MST
Where
Box Butte County, 6.1 mi ENE of Berea
Measured
57 kt (66 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.231, -102.864

Wind gusts estimated at 65 mph were reported on Highway 87 nine miles north of Alliance.

Hail, Morrill

When
June 25, 4:40 PM MST to 4:43 PM MST
Where
Morrill County, 3 mi E of Bayard
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.760, -103.262

Ping pong ball size hail was reported three miles east of Bayard.

Hail, Box Butte

When
June 25, 4:45 PM MST to 4:53 PM MST
Where
Box Butte County, Alliance
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.870

Quarter to golf ball size hail was reported at Alliance.

Hail, Morrill

When
June 25, 4:55 PM MST to 4:58 PM MST
Where
Morrill County, 4.09 mi NE of Alden
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.600, -102.982

Ping pong ball size hail was reported near the intersection of Highways 385 and 92 six miles west of Broadwater.

Thunderstorm Wind, Cheyenne

When
June 25, 6:10 PM MST to 6:11 PM MST
Where
Cheyenne County, 7 mi SE of (Sny)sidney Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.028, -102.895

Estimated wind gusts of 60 to 65 mph were observed seven miles southeast of the Sidney Airport.

Flash Flood, Banner

When
June 25, 6:17 PM MST to 8:17 PM MST
Where
Banner County, 35.56 mi ENE of Harrisburg to 34.18 mi NW of Harrisburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.720, -103.090

Two to four inches of rain in less than two hours produced flash flooding from the Willow and Pumpkin Creek drainages eastward to Bridgeport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586405, 586422, 586428, 586430, 586431, 586482, 586441, 586451, 586443, 586476, 586521, 586529, 586457, 586489, 586448, 586544, 586548, 586458, 586552, 586555, 586575, 586567.